Drought, Cheyenne County
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Cheyenne County forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 38.828, -102.603 (the zone’s center; the record gives no point)
Drought conditions across the area continued from April with little change. Yuma and Kit Carson counties were rated as being in Severe Drought, while Cheyenne County was listed as being in Extreme to Exceptional Drought.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Drought conditions across the area continued from April with little change. Yuma and Kit Carson counties were rated as being in Severe Drought, while Cheyenne County was listed as being in Extreme to Exceptional Drought. May precipitation at cooperative observer sites ranged from 45 to 125 percent of normal.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 30, 10:49 PM MST, 1 hour 11 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1149 PM MDT TUE APR 30 2013
.UPDATE...
ISSUED AT 1140 PM MDT TUE APR 30 2013
WINDS HAVE PICKED UP OVER THE LAST COUPLE HOURS AND ARE NOW
REACHING WIND ADVISORY CRITERIA AT A FEW SPOTS IN THE TRI-STATE
AREA. THEREFORE...HAVE GONE AHEAD AND MOVED UP THE BEGIN TIME FOR
THE WIND ADVISORY TO 06Z. UPDATED WINDS...ZONES AND WIND ADVISORY
HAVE BEEN SENT OUT.
&&
.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 230 PM MDT TUE APR 30 2013
UPPER FLOW WILL BE SOUTHWEST TONIGHT ACROSS THE CENTRAL PLAINS AHEAD
OF A TROUGH IN THE NORTHERN ROCKIES. THE TROUGH WILL MOVE INTO THE
NORTHERN AND CENTRAL PLAINS WEDNESDAY. SURFACE HIGH PRESSURE WILL
BUILD INTO THE CENTRAL PLAINS TONIGHT AND WEDNESDAY.
DYNAMICS AND MOISTURE WILL MOVE INTO THE NORTHWEST FA THIS
EVENING. CURRENT SATELLITE SHOWING CONVERGENCE NEAR THE SURFACE
FRONT OVER THE SOUTHEAST FA. PLAN ON GOING WITH A SLIGHT CHANCE TO
CHANCE OF THUNDERSTORMS OVER THE SOUTHEAST. BEST CAPE VALUES ARE
IN THE EASTERN PORTION OF THIS AREA. FOR THE TROUGH COMING IN FROM
THE WEST, THE BEST PRECIPITATION CHANCES WILL BE OVER THE NORTHERN
FA. PLAN TO GO WITH LIKELY AND DEFINITE POPS WITH CHANCE POPS
ACROSS THE SOUTHERN FA. FORECAST SOUNDINGS INDICATE THAT
PRECIPITATION WILL BE SLOW TO CHANGE TO SNOW DUE TO THE LACK OF
ICE IN THE PROFILE. ALSO, A DRY MID LEVELS MAY INDICATE MORE OF A
CHANCE OF LIGHT DRIZZLE THAN RAIN ESPECIALLY ACROSS SOUTHERN
ZONES. THE SNOWFALL FORECAST IS DIFFICULT BASED ON HOW MUCH RAIN
MIXES IN. THE CURRENT FORECAST HAS TOTAL SNOWFALL RANGING FROM 1
TO 3 INCHES WITH HEAVIEST AMOUNTS OF 2 TO 3 INCHES IN EASTERN
COLORADO WITH AN INCH OR LESS EAST OF COLORADO. DO NOT THINK A
WINTER HIGHLIGHT IS NEEDED DUE TO THE LACK OF SNOW AND MIXING WITH
RAIN BUT THIS WILL NEED TO BE MONITORED.
WINDS WILL INCREASE LATE TONIGHT AND CONTINUE WEDNESDAY. EXPECT
SPEEDS TO INCREASE INTO ADVISORY LEVEL WINDS. CONSEQUENTLY HAVE
ISSUED A WIND ADVISORY. (SEE DETAILS BELOW).
.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 230 PM MDT TUE APR 30 2013
MAIN LONG TERM FORECAST CONCERNS ARE THE CONTINUATION OF THE LIGHT
RAIN AND SNOW INTO WEDNESDAY EVENING AND THE LIGHT SNOW THAT WILL
BEGIN TO TAPER OFF EARLY THURSDAY MORNING.
MODEL SOLUTIONS ARE IN REASONABLE AGREEMENT SHOWING THE MAIN
UPPER TROUGH AXIS EXTENDING FROM THE NORTHERN PLAINS TO THE
CENTRAL ROCKIES WEDNESDAY EVENING...MOVING EAST ACROSS THE
FORECAST AREA BY LATE THURSDAY. DURING THIS TIME THE COLDER AIR
AND AREA OF PRECIPITATION WILL CONTINUE TO PUSH FURTHER SOUTH
ACROSS THE FORECAST AREA WITH SURFACE HIGH PRESSURE MOVING INTO
THE CENTRAL HIGH PLAINS. SNOWFALL WILL TAPER OFF RAPIDLY AND MIX
WITH RAIN EARLY THURSDAY AS TEMPERATURES BEGIN TO WARM.
FROM THURSDAY EVENING THROUGH TUESDAY...MODEL SOLUTIONS BEGIN TO
DIVERGE AS THE ECMWF MOVES THE UPPER LOW INTO THE NORTHERN GREAT
LAKES BY SATURDAY NIGHT WHILE THE GFS KEEPS THE LOW CENTER IN THE
VICINITY OF THE CENTRAL MISSISSIPPI VALLEY REGION. SUBSEQUENT
LARGE DIFFERENCES ARE THEN SHOWING UP IN THE LOW PRESSURE CENTER
DIVING SOUTH ALONG THE WEST COAST AND THEN DEEPENING SOMEWHERE
OVER THE FAR SOUTHWESTERN UNITED STATE DURING THE FIRST PART OF
NEST WEEK. WITH LOW CONFIDENCE IN ANY PARTICULAR SOLUTION OVER THE
WEEKEND AND INTO THE BEGINNING OF NEXT WEEK...THE BROAD BRUSHED
SOLUTION OVER THE CENTRAL HIGH PLAINS IS FOR MOSTLY DRY AND WARMER
CONDITIONS THROUGH THE WEEKEND THE BEGINNING OF NEXT WEEK.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1149 PM MDT TUE APR 30 2013
CONDITIONS CONTINUE TO RAPIDLY EVOLVE ACROSS THE REGION. SHOWERS
AND THUNDERSTORMS HAVE DEVELOPED AND WILL CONTINUE DEVELOPING.
THINKING THAT THUNDERSTORMS WILL STILL NOT MAKE IT TO KGLD BUT
HAVE CONTINUED THE INCLUSION OF TS AT KMCK. CEILINGS CONTINUE TO
FALL AND SHOULD DROP TO IFR AT BOTH SITES BETWEEN 10-14Z AND
PERSIST. DURING THE DAY TODAY...PRECIPITATION WILL CHANGE FROM
SHOWERS AND DRIZZLE TO MORE PERSISTENT STRATIFORM RAIN AND
EVENTUALLY TO SNOW. CHANGE WILL OCCUR AT KGLD FIRST AND KMCK WILL
FOLLOW SHORTLY AFTER. VISIBILITIES WILL GRADUALLY DECREASE DURING
THE AFTERNOON AS SNOW AND BLOWING SNOW BEGIN. THROUGHOUT THE
ENTIRE PERIOD...GUSTY NORTHEAST TO NORTH WINDS ARE EXPECTED WITH
SOME WEAKENING IN WIND SPEEDS TOWARDS THE END OF THE 24 HOUR
PERIOD...AFTER 00Z.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY UNTIL 8 PM MDT /9 PM CDT/ WEDNESDAY FOR KSZ001>004-
013>016-027>029-041-042.
CO...WIND ADVISORY UNTIL 8 PM MDT WEDNESDAY FOR COZ090>092.
NE...WIND ADVISORY UNTIL 8 PM MDT /9 PM CDT/ WEDNESDAY FOR NEZ079>081.
&&
UPDATE...RRH
SHORT TERM...FS
LONG TERM...LOCKHART
AVIATION...RRHHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1024 AM MDT TUE APR 30 2013 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1024 AM MDT TUE APR 30 2013 /1124 AM CDT TUE APR 30 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT A STORM SYSTEM WILL BRING THE CHANCE FOR RAIN AND THUNDERSTORMS TO THE AREA THIS EVENING WITH PRECIPITATION CHANGING OVER TO SNOW ACROSS EASTERN COLORADO OVERNIGHT. A FEW OF THE STRONGER STORMS IN AN AREA FROM NORTON TO HILL CITY TO QUINTER KANSAS WILL BRING THE THREAT FOR LARGE HAIL THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE CHANCE FOR RAIN AND SNOW WILL CONTINUE THROUGH WEDNESDAY EVENING ACROSS THE ENTIRE AREA. ACCUMULATING SNOW IS EXPECTED WITH THE HIGHEST AMOUNTS EXPECTED ACROSS EASTERN COLORADO WHERE 2 TO 4 INCHES ARE POSSIBLE. STRONG NORTHERLY WINDS WILL CREATE AREAS OF BLOWING SNOW IN THIS AREA AS WELL. LOW TEMPERATURES WEDNESDAY NIGHT AND THURSDAY NIGHT WITH LOWS FALLING INTO THE MID AND UPPER 20S. THOSE WITH OUTDOOR VEGETATION SHOULD MAKE PLANS TO PROTECT TENDER PLANTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1209 AM MDT WED MAY 01 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1156 PM NON-TSTM WND GST 2 N COLBY 39.42N 101.05W
04/30/2013 M51 MPH THOMAS KS AWOS
&&
JMARTINThe national radar mosaic for the moment the first event began.
3 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453804, 453805, 453806.